Georgia, 2023

Hail in Georgia, May 10, 2023

May 10, 2023 · NWS JAX · 1 event in 1 county or zone

A backdoor cool front moved NE to SW across the local forecast in the afternoon. Convergence near this front and the inland progressing east coast sea breeze front over a moist and diurnally unstable airmass triggered strong to isolated severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A backdoor cool front moved NE to SW across the local forecast in the afternoon. Convergence near this front and the inland progressing east coast sea breeze front over a moist and diurnally unstable airmass triggered strong to isolated severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 10, 2:08 PM EST, 4 hours 50 minutes earlier.

Area forecast discussion, May 10, 2:08 PM EST, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
308 PM EDT Wed May 10 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Through Tonight)
Issued at 308 PM EDT Wed May 10 2023

A cold front is slowly approaching from the north, bringing ample
moisture for thunderstorm development along the sea breeze
boundaries. Some storms have begun to grow in northeast Florida,
later this afternoon areas near I-75 in Florida will have more
coverage and higher chances of stronger storms as the Atlantic and
Gulf sea breezes converge. There is a low chance of severe
thunderstorms as effective bulk shear values and mid level lapse
rates are fairly low, but stronger (40-50 mph) wind gusts and
heavy downpours are possible. Mild low temperatures tonight, with
some inland patchy fog possible over northeast Florida.

&&

.SHORT TERM...
(Thursday through Friday night)
Issued at 308 PM EDT Wed May 10 2023

Afternoon sea breeze development on both coasts will create
thunderstorm potential area-wide both Thursday and Friday. With
easterly flow, I-75 in northern Florida will likely have the
highest coverage in stronger storms where the sea breezes collide.
The Atlantic sea breeze will keep east coast temperatures in the
lower 80s through the end of the week, inland temperatures will
rise to the mid to upper 80s.

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 308 PM EDT Wed May 10 2023

The weekend will have more isolated thunderstorms, whereas early
next week will see slightly more coverage in the afternoon and
evenings. Southeast Georgia will likely remain dry on Saturday, as
high pressure dominates to our north, inland northeast Florida
may have influence from sea breeze convergence. Sunday, most
inland locations have the isolated thunderstorm risk. Monday and
Tuesday will have higher widespread chances due to an approaching
cold front from the north. Inland areas will see high temperatures
in the lower 90s on Sunday and Monday, otherwise expect normal
temperatures in the mid to upper 80s.

&&

.AVIATION...
(18Z TAFS)
Issued at 123 PM EDT Wed May 10 2023

VFR currently prevails, however changes are soon to occur. An
approaching front is combining with a seabreeze which is expected
to develop SHRA and TSRA within the next 1-2 hours. Scattered
cells are expected to be mainly along and west of I-95. Challenges
in the forecast are therefore the probability of TS at sites
around JAX, and timing of impacts. At this time, left TSRA at JAX
due to the possibility of convection forming just to the
west/northwest with very little movement. Otherwise, VQQ and GNV
will have the highest chance of TSRA west of the seabreeze this
evening which is indicated in the fcst. Have left mention of any
RA out of SSI just north of the frontal boundary, and only VCSH
at CRG and SGJ as likely weakening cells propagate east near
sunset.

Low clouds will move in overnight for all areas, though confidence
is low to moderate with respect to how low cloud decks get, as
well as how far south and west. Some guidance has LIFR conditions
as far south and towards the coast as SGJ. For now, have all
sites avoiding >500ft decks, though highest chance for this as of
now will likely be at JAX, VQQ and SGJ. Cloud decks will raise to
MVFR or higher tomorrow late AM and afternoon, with any convection
Thursday expected to remain southwest of the sites after the front
settles south and west.

&&

.MARINE...
Issued at 308 PM EDT Wed May 10 2023

A backdoor cold front will move south over the local waters today,
resulting in a shift to elevated onshore winds and building seas,
and a chance of showers and storms through Thursday. A high
pressure ridge will build offshore the southeast states Friday and
to the east of the waters this weekend.

Rip Currents: Moderate rip current risk expected through Thursday,
with the potential for higher rip current risk to develop as
onshore flow persists.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  67  86  66  85 /  10  30  10  40
SSI  71  79  70  80 /  10  20  10  20
JAX  70  84  68  83 /  10  40  10  40
SGJ  71  82  69  82 /  10  30  10  30
GNV  69  89  68  87 /  20  60  30  50
OCF  68  91  68  87 /  20  60  30  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, May 10, 4:52 PM EST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
552 PM EDT Wed May 10 2023

FLZ023-122-102215-
Baker FL-Northern Columbia FL-
552 PM EDT Wed May 10 2023

...A strong thunderstorm will impact portions of west central Baker
and east central Columbia Counties through 615 PM EDT...

At 551 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Taylor, or 17 miles northeast of Lake City, moving
southeast at 10 mph.

HAZARD...Winds around 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Baker
and east central Columbia Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3038 8252 3043 8240 3034 8229 3026 8245
TIME...MOT...LOC 2151Z 323DEG 8KT 3035 8242

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CORLESS
Local storm report, May 10, 4:55 PM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
555 PM EDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             5 SE TAYLOR             30.39N 82.23W
05/10/2023  E0.70 INCH       BAKER              FL   BROADCAST MEDIA

            SHARED SOCIAL MEDIA VIDEO OF HAIL FALLING
            AROUND THE MACCLENNY AREA IN BAKER COUNTY,
            FL. TIME AND LOCATION EST. BASED OFF RADAR.

&&

AC
Special weather statement, May 10, 5:15 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
615 PM EDT Wed May 10 2023

FLZ140-240-340-102245-
Central Marion FL-Western Marion FL-Eastern Marion FL-
615 PM EDT Wed May 10 2023

...A strong thunderstorm will impact portions of southwestern Marion
County through 645 PM EDT...

At 615 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ocala Airport, or near Ocala, moving south at 15 mph.

HAZARD...Winds around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ocala, Rainbow Lakes Estates, Santos, The Village of Briar Meadow,
Ocklawaha, Silver Springs Shores, Ocala Airport, Lake Weir, Belleview
and Dunnellon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2896 8231 2897 8232 2900 8237 2901 8239
      2902 8240 2902 8242 2905 8248 2922 8243
      2922 8240 2926 8240 2916 8191 2896 8193
TIME...MOT...LOC 2215Z 005DEG 13KT 2911 8223

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CORLESS
Special weather statement, May 10, 5:39 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
639 PM EDT Wed May 10 2023

FLZ122-GAZ162-163-102315-
Northern Columbia FL-Clinch GA-Echols GA-
639 PM EDT Wed May 10 2023

...A strong thunderstorm will impact portions of north central
Columbia, southeastern Echols and southeastern Clinch Counties
through 715 PM EDT...

At 639 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fargo, moving southwest at 5 mph.

HAZARD...Winds around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fargo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3073 8252 3062 8243 3061 8242 3061 8243
      3053 8255 3066 8270
TIME...MOT...LOC 2239Z 055DEG 5KT 3065 8255

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CORLESS
Special weather statement, May 10, 5:57 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Jacksonville FL
657 PM EDT Wed May 10 2023

FLZ035-102330-
Gilchrist FL-
657 PM EDT Wed May 10 2023

...A strong thunderstorm will impact portions of central Gilchrist
County through 730 PM EDT...

At 657 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bell, moving southeast at 10 mph.

HAZARD...Winds around 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Trenton and Bell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2970 8296 2970 8294 2972 8296 2972 8294
      2973 8295 2974 8294 2975 8294 2976 8295
      2977 8295 2980 8292 2980 8293 2981 8293
      2983 8292 2983 8289 2989 8288 2977 8267
      2960 8284 2968 8296
TIME...MOT...LOC 2257Z 313DEG 8KT 2979 8291

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CORLESS
Special weather statement, May 10, 6:36 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
736 PM EDT Wed May 10 2023

GAZ162-163-110000-
Clinch GA-Echols GA-
736 PM EDT Wed May 10 2023

...A strong thunderstorm will impact portions of north central Echols
and west central Clinch Counties through 800 PM EDT...

At 736 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Du Pont, or 13 miles south of Homerville. This
storm was nearly stationary.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of north central
Echols and west central Clinch Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3092 8282 3083 8268 3074 8274 3068 8283
      3087 8295
TIME...MOT...LOC 2336Z 046DEG 4KT 3085 8279

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORLESS

The radar

The Moody AFB radar (KVAX), 17 km away, was scanning. The volume nearest the first event began at 23:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clinch

When
May 10, 6:58 PM EST
Where
Clinch County, 4.15 mi N of Thelma
Measured
1.25 in hail
Reported by
Social Media
Coordinates
30.880, -82.820

Golf ball to quarter size hail was reported near Du Pont along Highway 84. The time of the report was based on radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097916.